Arizona, 2015

Damaging Wind in Arizona, June 24, 2015

June 24, 2015 · NWS TWC · 1 event in 1 county or zone

High pressure was over the Four Corners area with an inverted trough in Chihuahua, Mexico. Thunderstorms moved off the White Mountains in weak northeast flow aloft and became severe across Graham County while other storms occurred in Cochise County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure was over the Four Corners area with an inverted trough in Chihuahua, Mexico. Thunderstorms moved off the White Mountains in weak northeast flow aloft and became severe across Graham County while other storms occurred in Cochise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 24, 1:51 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 24, 1:51 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
151 PM MST WED JUN 24 2015

.SYNOPSIS...INCREASING LOW AND MID LEVEL MOISTURE WILL ALLOW FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
STRONG GUSTY WINDS WILL BE THE MAIN THREAT THROUGH THURSDAY...WITH
HEAVY RAINFALL A POSSIBILITY THIS WEEKEND.

&&

.DISCUSSION...BROADSCALE RIDGING IS IN PLACE ALOFT AND AT THE
SURFACE OVER THE SOUTHWESTERN US...WITH THE SURFACE HIGH DRAPED TO
THE NORTH OF ARIZONA. AN AREA OF MID/UPPER LEVEL LOW PRESSURE IS
TRACKING SLOWLY NORTH ALONG THE CALIFORNIA COAST...AND AN EASTERLY
WAVE IS MOVING ACROSS WESTERN TEXAS AND NORTHERN MEXICO. THE
GRADIENT BETWEEN THE HIGH NORTH OF THE STATE AND THE LOW OFF THE
COAST OF CALIFORNIA IS GENERATING BROAD NORTH TO NORTHEAST FLOW
OVER THE AREA.

LOW LEVEL MOISTURE HAS BEEN INCREASING STEADILY OVER THE PAST 24
HOURS. THE COMBINATION OF THIS MOISTURE...HEATING...AND TERRAIN
HAS GENERATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE
STORMS ARE SLOWLY DRIFTING SOUTH TO SOUTHWEST. THUS FAR THE
STRONGEST STORMS HAVE LINGERED OVER HIGHER TERRAIN...HOWEVER...A
TRANSITION TO ACTIVITY OVER THE VALLEYS IS ANTICIPATED LATER THIS
AFTERNOON AND EVENING. STRONG GUSTY WINDS IS THE PRIMARY CONCERN
WITH VALUES IN EXCESS OF 50 MPH POSSIBLE WITH THE STRONGEST
STORMS. AREAS ALONG THE INTERSTATE 10 AND 19 CORRIDORS COULD BE
IMPACTED INCLUDING NOGALES AND TUCSON.

THE GENERAL WEATHER PATTERN WILL CHANGE LITTLE OVER THE NEXT
SEVERAL DAYS OTHER THAN AN AMPLIFICATION OF THE UPPER LEVEL RIDGE
OVER THE WESTERN US. THIS WILL KEEP THE MOISTURE TAP AIMED AT
ARIZONA THROUGH AT LEAST THE WEEKEND. AFTERNOON AND EVENING
THUNDERSTORMS ARE A STRONG POSSIBILITY EACH DAY. HEAVY RAINFALL
WILL BECOME A SIGNIFICANT THREAT BY THE WEEKEND. STRONG AND GUSTY
WINDS WILL REMAIN A THREAT THROUGHOUT AS WELL. EVERYONE SHOULD
KEEP AN EYE ON THE FORECAST TO GET THE LATEST DETAILS ON WHERE
STORM ARE EXPECTED TO INITIATE AND MIGRATE EACH DAY. ANYONE WITH
OUTDOOR PLANS THIS WEEKEND SHOULD ANTICIPATE THE POTENTIAL FOR
STRONG WINDS...HEAVY RAINFALL...AND FREQUENT LIGHTNING.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE IN THE VICINITY OF
ALL TERMINALS THROUGH 06Z THIS EVENING. BRIEF PERIODS OF GUSTY
WINDS IN EXCESS OF 40-45 KNOTS WILL BE POSSIBLE. MVFR TO IFR
CONDITIONS WILL BE POSSIBLE BRIEFLY IN AND AROUND THE LARGEST
STORMS. ANOTHER ROUND OF CONVECTION IS EXPECTED AFTER 18Z
THURSDAY.

&&

.FIRE WEATHER...MONSOONAL MOISTURE WILL BE DIRECTED INTO SOUTHEAST
ARIZONA FOR THE NEXT SEVERAL DAYS WITH THUNDERSTORM ACTIVITY
CONTINUING TO RAMP UP THROUGH THE WEEKEND.  COVERAGE OF STORMS WILL
SPREAD WESTWARD EACH AFTERNOON THROUGH REST OF THE WEEK.  INITIAL
THREAT FROM THUNDERSTORMS WILL BE STRONG GUSTY OUTFLOWS AND DRY
LIGHTNING THROUGH WEDNESDAY UNTIL MOISTURE BECOMES MORE ENTRENCHED.
WIND GUSTS OF 35-45 MPH WILL BE FAIRLY COMMON WITH THE POTENTIAL FOR
THE STRONGEST AFTERNOON AND EARLY EVENING STORMS TO PRODUCE WINDS IN
EXCESS OF 50 MPH.

EASTERLY WINDS CURRENTLY OVER MUCH OF ZONE 152 WILL CONTINUE THROUGH
TODAY AND THURSDAY. WINDS WILL SWING BACK AROUND TO A NORTHWESTERLY
DIRECTION ON FRIDAY. SATURDAY THROUGH MONDAY...WINDS WILL BE
EASTERLY/SOUTHEASTERLY DURING THE AFTERNOON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

CANTIN

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jun 24, 12:38 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1238 PM MST WED JUN 24 2015

AZZ508-512-242015-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
1238 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
115 PM MST...

AT 1237 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BISBEE-DOUGLAS AIRPORT...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
COCHISE COUNTY WEST OF DOUGLAS.

LAT...LON 3149 10934 3165 10945 3189 10905 3161 10905
TIME...MOT...LOC 1937Z 021DEG 15KT 3141 10962

GL
Special weather statement, Jun 24, 12:59 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1259 PM MST WED JUN 24 2015

AZZ503-513-242045-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1259 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
145 PM MST...

AT 1257 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KINO SPRINGS. THIS STORM WAS MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NOGALES...RIO RICO SOUTHEAST...PATAGONIA...PATAGONIA LAKE...LOCHIEL
AND KINO SPRINGS.

LAT...LON 3170 11089 3154 11055 3133 11056 3133 11099
TIME...MOT...LOC 1957Z 026DEG 3KT 3144 11074

GL
Special weather statement, Jun 24, 1:01 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
101 PM MST WED JUN 24 2015

AZZ509-510-242100-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
101 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENLEE AND NORTH
CENTRAL GRAHAM COUNTIES UNTIL 200 PM MST...

AT 100 PM MST...DOPPLER RADAR WAS TRACKING A SERIES OF STRONG
THUNDERSTORMS 7 MILES NORTHEAST OF POINT-OF-PINES...MOVING SOUTHWEST
AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HANNAGAN MEADOW...POINT-OF-PINES AND ROSE PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3372 10911 3341 10939 3330 10983 3354 10989
      3355 10985 3350 10981 3349 10981 3348 10977
      3356 10967 3357 10968 3358 10966 3358 10962
      3361 10961 3363 10956 3362 10953 3366 10948
      3370 10947 3373 10936 3374 10936 3377 10928
TIME...MOT...LOC 2000Z 041DEG 17KT 3346 10969

CANTIN
Special weather statement, Jun 24, 2:10 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED JUN 24 2015

AZZ504-507-513-514-242200-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
210 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND EAST
CENTRAL PIMA COUNTIES UNTIL 300 PM MST...

AT 209 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MESCAL...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUCSON...BENSON...EAST SAHUARITA...RITA RANCH...VAIL...KARTCHNER
CAVERNS STATE PARK...CORONA DE TUCSON...MESCAL AND ST. DAVID.

LAT...LON 3178 11086 3211 11087 3222 11039 3202 11010
      3177 11046
TIME...MOT...LOC 2109Z 044DEG 13KT 3195 11054

GL
Special weather statement, Jun 24, 3:00 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST WED JUN 24 2015

AZZ507-508-513-242300-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
300 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE...
SOUTHEASTERN PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 400 PM
MST...

AT 300 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOMBSTONE...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...BISBEE...BENSON...HUACHUCA CITY...SIERRA VISTA
SOUTHEAST...TOMBSTONE...CORONADO NATIONAL MEMORIAL...NICKSVILLE...
PALOMINAS...FORT HUACHUCA...RAMSEY CANYON PRESERVE...ST. DAVID...
JUNCTION OF HIGHWAYS 80 AND 90...CHARLESTON...FAIRBANK...HEREFORD...
SAINT DAVID...KARTCHNER CAVERNS STATE PARK...PARKER CANYON LAKE AND
WHETSTONE.

LAT...LON 3134 11046 3185 11045 3197 10994 3134 10994
TIME...MOT...LOC 2200Z 019DEG 7KT 3180 11010

GL

The radar

The Tucson radar (KEMX), 142 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
June 24, 3:36 PM MST to 3:40 PM MST
Where
Graham County, 2.15 mi NNW of Solomon to 1.38 mi E of Lone Star
Measured
53 kt (61 mph) measured gust
Property damage
$8,000
Reported by
ASOS
Coordinates
32.850, -109.630

Thunderstorm winds downed 5 power poles down on the 3500 block of east US-70. A wind gust of 61 mph occurred at the Safford Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588781.